Brief Article
Copyright ©2013 Baishideng Publishing Group Co., Limited. All rights reserved.
World J Gastroenterol. Mar 28, 2013; 19(12): 1962-1967
Published online Mar 28, 2013. doi: 10.3748/wjg.v19.i12.1962
Curcumin attenuated paracetamol overdose induced hepatitis
Kanjana Somanawat, Duangporn Thong-Ngam, Naruemon Klaikeaw
Kanjana Somanawat, Duangporn Thong-Ngam, Department of Physiology, Faculty of Medicine, Chulalongkorn University, Bangkok 10330, Thailand
Naruemon Klaikeaw, Department of Pathology, Faculty of Medicine, Chulalongkorn University, Bangkok 10330, Thailand
Author contributions: Somanawat K performed the experiments, collected the data and wrote the manuscript; Thong-Ngam D designed the study, performed the experiments, analyzed the data and edited the manuscript; Klaikeaw N co-ordinated in the pathological examination.
Supported by The 90th Anniversary Fund of Chulalongkorn University, Ratchada Phiseksomphot Endowment Fund and Grant of Ratchadaphiseksomphot, Faculty of Medicine, Chulalongkorn University, Bangkok, Thailand
Correspondence to: Duangporn Thong-Ngam, MD, Associate Professor, Department of Physiology, Faculty of Medicine, Chulalongkorn University, Phyathai Road, Bangkok 10330, Thailand. dr.duangporn@gmail.com
Telephone: +662-256-4267 Fax: +662-256-4267
Received: October 6, 2012
Revised: February 5, 2013
Accepted: February 7, 2013
Published online: March 28, 2013
Abstract

AIM: To investigate whether curcumin could attenuate hepatitis in mice with paracetamol overdose.

METHODS: Male mice were divided into four groups. Group 1 (control, n = 8); was fed with distilled water; Group 2 [N-acetyl-P-aminophenol (APAP), n = 8]; was fed with a single dose of 400 mg/kg APAP dissolved in distilled water; Group 3 [APAP + curcumin (CUR) 200, n = 8], was fed with a single dose of 400 mg/kg APAP and 200 mg/kg CUR; Group 4 (APAP + CUR 600, n = 8), was fed with a single dose of 400 mg/kg APAP and 600 mg/kg CUR. Twenty-four hours later, the liver was removed to examine hepatic glutathione (GSH), hepatic malondialdehyde (MDA), and histopathologically. Then whole blood was withdrawn from heart to determine transaminase (serum glutamic oxaloacetic transaminase and serum glutamic pyruvic transaminase) and inflammatory cytokines [interleukin (IL)-12 and IL-18] levels by enzyme linked immunosorbent assay.

RESULTS: Serum transaminase, hepatic MDA, and inflammatory cytokines increased significantly in the APAP compared with the control group. Curcumin supplementation in APAP + CUR 200 and APAP + CUR 600 groups significantly decreased these parameters compared with the APAP group. The level of GSH decreased significantly in the APAP compared with the control group. Curcumin supplementation in APAP + CUR 200 and APAP + CUR 600 groups significantly increased these parameters compared with the APAP group. The histological appearance of the liver in the control group showed normal. In the APAP-treated group, the liver showed extensive hemorrhagic hepatic necrosis at all zones. Curcumin supplementation in APAP + CUR 200 and APAP + CUR 600 groups, caused the liver histopathology to improve. In the APAP + CUR 200 group, the liver showed focal necrosis and but the normal architecture was well preserved in APAP + CUR 600 group.

CONCLUSION: APAP overdose can cause liver injury. Results indicate that curcumin prevents APAP-induced hepatitis through the improvement of liver histopathology by decreased oxidative stress, reduced liver inflammation, and restoration of GSH.

Keywords: N-acetyl-P-aminophenol, Curcumin, Oxidative stress, Hepatitis, Interleukin-12, Interleukin-18